Alert archive / Idaho / Special Weather Statements in 2021
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at Aug 5, 2021, 5:21 PM MDT for Custer County, Idaho. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 5:21 PM MDT (23:21 UTC)
- Expired
- Aug 5, 2021, 6:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Pocatello, ID
- Hail
- 0.75 in
- Wind
- 50
County Custer County, ID
The radar
The Pocatello radar (KSFX), 202 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 11.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -488 J/kg
- Mixed-layer LCL
- 3177 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563
WWUS85 KPIH 052321
SPSPIH
Special Weather Statement
National Weather Service Pocatello ID
521 PM MDT Thu Aug 5 2021
IDZ069>071-060000-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Lost River Range ID-
521 PM MDT Thu Aug 5 2021
...A Strong Thunderstorm Will Impact Portions of North Central
Custer County Including Challis Through 600 PM MDT...
At 520 PM MDT, Doppler radar was tracking a strong thunderstorm over
Challis, moving northeast at 30 MPH.
HAZARD...Wind gusts up to 50 MPH and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Challis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4473 11406 4469 11405 4465 11402 4465 11401
4464 11401 4461 11397 4457 11392 4452 11384
4436 11433 4449 11447 4473 11414 4476 11409
TIME...MOT...LOC 2320Z 237DEG 26KT 4450 11423
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
KSmithWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 5, 1:30 PM MDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 5, 1:30 PM MDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 130 PM MDT Thu Aug 5 2021 .SHORT TERM...Today through Saturday night. Main impact through Friday will be thunderstorms. An advancing cold front is triggering thunderstorms across southeast Idaho this afternoon and evening and activity will continue Friday as a second trof pushes through the region. Will likely see gusty winds, small hail and heavy downpours with the strongest thunderstorms and a severe storm with a wind gust over 60 mph is not out of the question either. It will be significantly cooler on Friday behind the cold front with high temperatures even in low elevations struggling to reach 80 degrees with high elevations in the 60s and 70s. Saturday will be dry and sunny with moderating temperatures with low elevations back into the 80s once again. Expect breezy conditions Friday with sustained winds in the 15 to 20 mph range across the Snake River Plain and southern highlands especially with gusts around 30 mph. GK .LONG TERM...Sunday through Thursday. A stronger low will pass just to our north Sunday and Monday. The GFS and NAM want shift the low northward and also away from Idaho quicker. The ECMWF was much slower and keeping showers and storms along the Montana border around longer. The Blend of Models favors the ECMWF idea, but if current trends persist...we may just end up with a quick shot at rain and thunder Sunday. Winds are expected to increase Sunday and may end up being the main risk. At the moment, we aren't looking at anything that would reach Lake Wind or Wind Advisory thresholds. After that the models are struggling a bit with building high pressure. The models are not sure of the expanse/strength or where the ridge will be centered. The cluster forecasts only show one set that is similar to the current runs of the GFS and ECMWF. The other cluster forecasts do show a ridge but show it weaker or centered more to our west. It does appear though we should dry out. Temperatures take a big dip Monday with highs only in the 70s to near 80 in the valleys and 50s/60s in the mountains. After that, we should quickly warm up about 10-15 degrees through the rest of the week. Keyes && .AVIATION... A cold front approaching the region will bring thunderstorm activity thorugh Friday. Have vicinity thunderstorms at all sites this evening and again Friday morning. All sites could see a storm through tomorrow with wind gusts in excess of 40 knots possible near any outflow. General winds will increase Friday with sustained 10 to 20 knots at BYI, PIH, IDA and DIJ with gusts 20 to 30 knots possible behind the cold frontal passage. GK && .FIRE WEATHER...Showers and thunderstorms continue today across central and eastern Idaho. The current round moving through has had some lightning but not a bunch with it. There is quite a bit of clearing behind and we are expecting more to fire and move through this evening. In fact, we should see multiple rounds through tomorrow evening. Storms initially today will be a mix of wet and dry storms and transition to mostly wet by tonight. Gusts over 40mph are possible through this evening with some storms, in fact we could see gusts at or/above 60mph with a handful of storms. Stronger storms may also produce small hail. There is an increasing risk of heavy rainfall, along with potential for debris flows and mudslides. The RED FLAG WARNING for Zone 475 remains in place and won't be extended due to increasing chances of wetting rains. We are not looking at expanding the warning to other areas as fuels are not as dry and the potential for increasing rainfall. The next storm to impact the area will be Sunday into Monday. Increasing winds are definitely expected, but humidities should remain high enough to preclude any Red Flag Warnings even if fuels were to be more receptive. The question remains on the risk of thunderstorms. It does look like we should see some development along the Montana border Sunday especially in Lemhi County. The current forecast keeps that around through Monday, but trends are toward moving that out later Sunday and Monday is storm-free. Stay tuned. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM MDT this evening for IDZ475. &&
In the hours before
Special weather statement, Aug 5, 2:01 PM MDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Pocatello ID
201 PM MDT Thu Aug 5 2021
IDZ051-055>057-052045-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
201 PM MDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of southeastern Blaine,
southeastern Lincoln, western Cassia and southern Minidoka Counties
through 245 PM MDT...
At 200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hansen to 10 miles west of Oakley Reservoir.
Movement was northweast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burley, Rupert, Heyburn, Malta, Oakley Reservoir, Lake Walcott, Paul,
Oakley, Declo, Albion, Minidoka, Elba, Acequia, Yale Rest Area, Mt
Harrison, Idahome, Bostetter Ranger Station and Interstate 84 And 86
Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4217 11428 4242 11429 4242 11407 4251 11407
4254 11393 4276 11393 4277 11398 4291 11350
4228 11329 4199 11418 4199 11422
TIME...MOT...LOC 2000Z 112DEG 47KT 4251 11428 4213 11413
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GKSpecial weather statement, Aug 5, 4:29 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Pocatello ID
429 PM MDT Thu Aug 5 2021
IDZ070>072-052315-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Sawtooth/Stanley Basin ID-
429 PM MDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of northwestern Custer
County through 515 PM MDT...
At 429 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sunbeam, or 12 miles northeast of Stanley, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunbeam, Bayhorse Lake and Bonanza.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4470 11411 4410 11460 4430 11493 4466 11469
4465 11463 4462 11460 4460 11460 4458 11456
4460 11452 4459 11448 4461 11445 4465 11444
4467 11439 4471 11437 4472 11440 4473 11440
TIME...MOT...LOC 2229Z 204DEG 36KT 4431 11472
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GKSpecial weather statement, Aug 5, 5:03 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Pocatello ID
503 PM MDT Thu Aug 5 2021
IDZ051-055>057-052345-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
503 PM MDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of southeastern Blaine,
west central Power, southeastern Lincoln, northeastern Cassia and
Minidoka Counties through 545 PM MDT...
At 502 PM MDT, Doppler radar was tracking a thunderstorm near
Minidoka, or 7 miles northeast of Rupert, moving east northeast at
25 to 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burley, Rupert, Heyburn, Lake Walcott, Paul, Declo, Minidoka, Cold
Water Rest Area, Acequia, Kimama, Yale Rest Area and Interstate 84
And 86 Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4263 11393 4276 11393 4277 11395 4310 11357
4261 11294 4244 11362
TIME...MOT...LOC 2302Z 227DEG 16KT 4269 11358
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TWSpecial weather statement, Aug 5, 5:04 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
504 PM MDT Thu Aug 5 2021
IDZ052-067-068-052345-
Arco/Mud Lake Desert ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
504 PM MDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of western Jefferson,
east central Butte and western Clark Counties through 545 PM MDT...
At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Northwest Inl, or 18 miles west of Terreton, moving northeast at 55
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spencer, Northwest Inl, Monteview, Edie School, Small and Howe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4441 11216 4365 11262 4378 11306 4423 11287
4423 11281 4437 11282 4449 11276 4450 11274
TIME...MOT...LOC 2300Z 204DEG 49KT 4389 11280
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GKSpecial weather statement, Aug 5, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
521 PM MDT Thu Aug 5 2021
IDZ069>071-060000-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Lost River Range ID-
521 PM MDT Thu Aug 5 2021
...A Strong Thunderstorm Will Impact Portions of North Central
Custer County Including Challis Through 600 PM MDT...
At 520 PM MDT, Doppler radar was tracking a strong thunderstorm over
Challis, moving northeast at 30 MPH.
HAZARD...Wind gusts up to 50 MPH and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Challis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4473 11406 4469 11405 4465 11402 4465 11401
4464 11401 4461 11397 4457 11392 4452 11384
4436 11433 4449 11447 4473 11414 4476 11409
TIME...MOT...LOC 2320Z 237DEG 26KT 4450 11423
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KSmithThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:36 PM MDT | Flash Flood Warning | PIH | Cassia | 114 min |
| Aug 5, 2:01 PM MDT | Special Weather Statement | PIH | Cassia, Minidoka | 44 min |
| Aug 5, 4:29 PM MDT | Special Weather Statement | PIH | Custer | 46 min |
| Aug 5, 5:03 PM MDT | Special Weather Statement | PIH | Minidoka | 42 min |
| Aug 5, 5:04 PM MDT | Special Weather Statement | PIH | Clark | 41 min |
| Aug 5, 5:28 PM MDT | Special Weather Statement | PIH | Power | 32 min |
| Aug 5, 5:38 PM MDT | Special Weather Statement | PIH | Minidoka | 37 min |
| Aug 5, 5:57 PM MDT | Special Weather Statement | PIH | Clark | 48 min |
Nearby
Special Weather Statements in Idaho, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.